CFB Shilo police investigating Halloween illness

Three children attending a Shilo school fell ill after eating Halloween candy last week, leading to an investigation by military police.

Military police on Canadian Forces Base Shilo are looking for the source of candy that allegedly made three local school children ill on Nov. 1.

Medical first responders were called to Shilo's O'Kelly School Thursday when three children became sick after consuming an currently-undetermined type of Halloween candy. None of the students were hospitalized, but the type of candy consumed to cause the illness was not known as of Friday. This prompted CFB Shilo officials to ensure parents take a closer look at the sweets their children collected Halloween night.

article continues below

The Shilo Stag, the base's community newspaper, posted an advisory from the Base Commander on its Facebook page on Friday.

"Following an incident at O'Kelly School where students received medical attention after ingesting Halloween candy, families are being asked to be extra vigilant in screening their child's collected candy from Oct. 31 before permitting consumption," the advisory said. "CFB Shilo's Military Police are investigating."

Police on the base are seeking both the type of candy and its source. Their investigation is taking place on the base and in the surrounding community.

O'Kelly School contains students from Kindergarten to Grade 8.

"We did have an incident where, at one of the schools here on base, students received some medical attention after ingesting some Halloween candy," CFB Shilo spokesperson Lori Truscott told CBC News on Friday.

"It's not clear at this point what was consumed, but they clearly became sick."

Meanwhile in Winnipeg, a North Kildonan resident found a small bag of Xanax pills among her child's Halloween haul. Xanax – a depressant containing benzodiazepine – is used to treat panic attacks, sleep disorders and siezures. If consumed, the medication can cause confusion, constipation, dizziness, drowsiness, memory loss, slurred speech, muscle weakness and loss of balance.

© Copyright 2018 Westman Journal